Thunderstorm Wind, Morton
- When
- July 14, 9:17 PM CST
- Where
- Morton County, 4.75 mi NW of Elkhart
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.040, -101.970
Another MCS event occurred, associated with a subtle shortwave that pushed out of Colorado. As late in the night as the storms were, wind was the main threat with gusts as high as near 70 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another MCS event occurred, associated with a subtle shortwave that pushed out of Colorado. As late in the night as the storms were, wind was the main threat with gusts as high as near 70 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 6:20 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 720 PM CDT Tue Jul 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 14 2020 Confidence for thunderstorms expanding across the entire forecast area this evening is much higher than last evening. There is already an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma with overall weak shear across sw Kansas. The CAMs begin developing convection near the Sangre Cristos and Palmer Divide Areas around 19z slowly driving those discreet storms farther east through the early evening and reaching our far southwest counties in the early evening. The general trend of the CAMs would bring the MCS through Garden City and Dodge City probably after about 3Z and through the midnight timeframe, exiting the eastern counties after midnight. Some risk of excessive rainfall exists as the models produce a swath of 2 to as much as localized 4 inch bullseyes of rainfall oriented southwest to northeast across much of the area that the latest 72 hours QPE indicated has been dry in recent days. A synoptic cold front will dive south across the area following the convection tonight, probably covering the area gain with low stratus to start the early morning Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 14 2020 A cooler day is expected on Wednesday owing to the previous night's convective outflow and morning clouds that will need to be eroded by insolation. Clouds will gradually mix out during he day and surface winds return to a southeast trajectory by Wednesday evening. The overall trend of the models is for any convection on Wednesday night to be nocturnal. Thursday evening looks like the last opportunity for thunderstorms before the hotter regime returns to the area for the weekend with a tough near the CO/KS and and the return of southwest downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 14 2020 High confidence exists that a thunderstorm complex will enter Kansas after 1Z and move east behind a weak cold front. However, confidence is low regarding exact placement and timing of storms. Most guidance suggests LBL/DDC will see the highest chance of storms in the 03-07Z time frame. In the wake of storms Wednesday morning, light N/NE winds behind the cold front will likely bring a stratus deck and low cigs/IFR to all TAF sites with steady improvement after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 66 94 / 80 10 10 10 GCK 63 84 65 93 / 70 10 20 10 EHA 63 87 66 94 / 50 20 30 20 LBL 65 89 67 95 / 60 0 20 10 HYS 63 83 64 91 / 70 10 10 10 P28 70 90 70 94 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Tue Jul 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locations along the Oklahoma border will see temperatures near or around 100 degrees this afternoon with heat indices approaching 105 degrees. Thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas this evening. There will initially be a threat for hail up to golf ball size along with damaging wind gusts to 60 mph. As the evening progresses and the storms move farther east, the threat will shift more toward high winds and locally heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms over far southwest Kansas late Wednesday afternoon and early Wednesday evening. There will be a small risk for large hail and damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT Tue Jul 14 2020
KSZ086-087-150330-
Seward KS-Meade KS-
951 PM CDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...SOUTHWESTERN
MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...
At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Liberal, Kismet and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
LAT...LON 3706 10106 3726 10070 3704 10054 3700 10067
3700 10107
TIME...MOT...LOC 0251Z 241DEG 28KT 3701 10095
SPRINGERThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.
Winds were estimated to be gusting to at least 60 MPH.
Rainfall of 3.52 inches was observed with the majority of the rain falling in a 3 hour period.
Rainfall of 2.95 inches was observed with the majority of the rain falling in a 3 hour period.
Rainfall of 2.57 inches was observed with the majority falling in a 3 hour period.
Rainfall of 2.96 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913901, 913902, 913903, 913904, 913905, 913899, 913900, 913898, 913897.